Format

Send to

Choose Destination
Pain Rep. 2018 Apr 5;3(3):e648. doi: 10.1097/PR9.0000000000000648. eCollection 2018 May.

Linking opioid-induced hyperalgesia and withdrawal-associated injury site pain: a case report.

Author information

1
Department of Family Practice, University of British Columbia, Vancouver, BC, Canada.
2
School of Population and Public Health, University of British Columbia, Vancouver, BC, Canada.
3
Sauder School of Business, University of British Columbia, Vancouver, BC, Canada.
4
BC Centre on Substance Use, St. Paul's Hospital, Vancouver, BC, Canada.
5
Department of Medicine, University of British Columbia, Vancouver, BC, Canada.

Abstract

Introduction and objectives:

Understanding the details of one individual's experience with pain, opioid use and withdrawal may generate insights into possible relationships between opioid-induced hyperalgesia and withdrawal-associated injury site pain (WISP).

Methods:

This case study was extracted from a mixed methods study that characterized WISP. In 2014, the individual was recruited from a primary care clinic that prescribes opioid agonist therapy. In an interview, she completed a 35-item survey and elaborated on her own experience. Follow-up contact was made in June of 2017.

Results:

This 34-year-old white woman had several twisting injuries of her right knee between ages 13 and 15. The pain resolved each time in a few days, and she was pain free for 15 years. Around age 30, she initiated illicit oxycodone recreationally (not for pain) and developed an opioid use disorder. On detoxification, she experienced severe knee pain for 6 weeks that resolved postdetoxification but returned after subsequent oxycodone use and withdrawal episodes along with generalized skin sensitivity. This experience of WISP became a barrier to opioid cessation. Although nonsteroidal anti-inflammatories and gabapentin relieved WISP and methadone therapy assisted her opioid use disorder, an eventual change to sublingual buprenorphine/naloxone provided superior control of both.

Conclusion:

This case report illustrates that both opioid use and withdrawal can reactivate injury site pain, which can increase with dose escalation and repeated withdrawal events. The timing, trajectory, and neuropathic features of WISP reported here are consistent with those previously reported for the development of opioid-induced hyperalgesia, possibly linking these phenomena.

KEYWORDS:

Drug dependence; Hyperalgesia; Opioids; Pain; Withdrawal syndrome

Conflict of interest statement

Sponsorships or competing interests that may be relevant to content are disclosed at the end of this article.

Supplemental Content

Full text links

Icon for PubMed Central
Loading ...
Support Center